Alert archive / Oklahoma / Flash Flood Warnings in 1998

Flash Flood Warning 22, NWS Norman, OK

June 9, 1998Murray County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 9, 1998, 11:18 PM CDT for Murray County, Oklahoma. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 9, 1998, 11:18 PM CDT (04:18 UTC)
Expired
Jun 10, 1998, 12:45 AM CDT
In force
87 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Murray County, OK

The radar

The Norman radar (KTLX), 97 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1998-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1998-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3007 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 100429
FFWOKC
OKC099-100545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1118 PM CDT TUE JUN 9 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
     WESTERN MURRAY COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 1245 AM CDT

* AT 1118 PM CDT DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY 
HEAVY RAIN 9 MILES WEST OF DAVIS...MOVING EAST AT 30 MILES PER HOUR.

* LOCATIONS IN THE WARNING INCLUDE DAVIS...TURNER FALLS PARK...CAMP 
CLASSEN...FALLS CREEK ASSEMBLY.

TWO TO FOUR INCHES OF RAIN OCCURRED LATE THIS AFTERNOON AND EARLY 
EVENING IN AREAS TO THE WEST AND SOUTHWEST OF DAVIS. WITH THE GROUND 
NEARLY SATURATED IN SOME AREAS...MUCH OF THE ADDTIONAL RAINFALL WILL 
RUNOFF INTO CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO* ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3451 9727 3440 9723 3440 9712 3451 9711


WR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:25 PM CDT, 7 hours 53 minutes earlier.

Area forecast discussion, Jun 9, 3:25 PM CDT, 7 hours 53 minutes before
FPUS3 KOKC 092026
AFDOKC
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT TUE JUN 9 1998

SEVERE STORMS ARE DEVELOPING RAPIDLY IN THE SOUTHWEST CORNER OF THE
FORECAST AREA.  WE EXPECT CONTINUED DEVELOPMENT THROUGH THE
EVENING...ESPECIALLY ALONG AND NEAR THE WEAKENING FRONTAL SYSTEM
STRETCHED FROM NEAR STILLWATER TO ALTUS.  UPPER FLOW IS ROUGHLY
PARALLEL TO THE FRONTAL BOUNDARY WHICH SUGGESTS THE POSSIBILITY OF
TRAINING STORMS.  HAVE CONSIDERED THE POSSIBILITY OF A FLASH FLOOD
WATCH...BUT AM NOT QUITE SATISFIED THAT WE CAN REACH GUIDANCE LEVELS
OVER A WIDESPREAD AREA TONIGHT.  FLOOD POTENTIAL APPEARS HIGHER
TOMORROW EVENING...ONCE THE GROUND IS MORE SATURATED AFTER THE
STORMS TONIGHT.

ALTHOUGH THE MODELS DEVELOP AN UPPER RIDGE OVER US TONIGHT...IT
APPEARS THAT SHORT WAVES WILL CONTINUE TO RIDE OVER THE RIDGE AND
WILL LIKELY ADD SOME SUPPORT FOR CONVECTION FROM TIME TO TIME.  MORE
IMPORTANTLY...LEFTOVER BOUNDARIES FROM DAILY CONVECTION WILL PROVIDE
SEEMINGLY RANDOM FAVORED AREAS FOR MORE CONVECTION.  AM GUESSING
THAT THE MAIN BOUNDARY TOMORROW WILL BE THE SOUTHERN OUTFLOW FROM
THE STORMS TONIGHT.  SO HAVE PLACED HIGHEST POPS IN SOUTH FOR
TOMORROW.  AFTER THAT...POPS ARE MORE UNIFORM.

MOS TEMPERATURES ARE MOSTLY QUITE REASONABLE AND HAVE STRAYED LITTLE
FROM THEM.  INCREASING MOISTURE ASSOCIATED WITH RETURN TO SOUTHERLY
LOW LEVEL FLOW SHOULD KEEP MINIMUM TEMPERATURES FAIRLY WARM FOR
QUITE A WHILE.

HAVE MADE A MINOR CHANGE TO THE EXTENDED PERIODS.  MRF SUGGESTS
ELEVATED CHANCES FOR PRECIPITATION ON SATURDAY...SO UPPED THE POPS
FOR THAT DAY SLIGHTLY.

COORD TUL.

FCSTID = 23 = CMS

OKC   70  86  71  88 /  70  40  50  30
HBR   66  88  69  90 /  60  40  50  30
SPS   73  92  75  94 /  60  50  50  30
GAG   58  86  63  86 /  40  30  40  20
PNC   70  88  72  85 /  70  30  50  30
DUA   75  85  75  90 /  50  40  40  30

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jun 9, 7:01 PM CDT, 4 hours 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT TUE JUN  9 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    WICHITA FALLS             TX   ...FLOODING...
06/09/98   WICHITA                        BACON SWITCH ROAD FLOODED

0658 PM    HEALDTON                  OK   80 MPH WIND
06/09/98   CARTER

FM
Local storm report, Jun 9, 8:19 PM CDT, 2 hours 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
814 PM CDT TUE JUN  9 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    8 SSE CROEWELL            TX   1.00 INCH HAIL
06/09/98   FOARD

0530 PM    4 S RANDLETT              OK   .75 INCH HAIL
06/09/98   COTTON

0600 PM    5 S RANDLETT              OK   1.75 INCH HAIL
06/09/98   COTTON

CR
Local storm report, Jun 9, 8:38 PM CDT, 2 hours 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
827 PM CDT TUE JUN  9 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0731 PM    9 W MARIETTA              OK   WIND DAMAGE
06/09/98   LOVE                           TREES AND POWER LINES DOWN

0735 PM    LONEGROVE                 OK   WIND DAMAGE
06/09/98   CARTER                         TREES AND POWER LINES DOWN

0754 PM    POWELL                    OK   60 MPH WIND GUST
06/09/98   MARSHALL

0800 PM    CONNERVILLE               OK   WIND DAMAGE
06/09/98   JOHNSTON                       SEVERAL TREES AND POWER
                                          LINES DOWN

0805 PM    7 S FITTSTOWN             OK   70 MPH WIND GUST
06/09/98   PONTOTOC                       0.75 INCH HAIL

0805 PM    KINGSTON                  OK   ESTIMATED 90 MPH WIND GUST
06/09/98   MARSHALL                       SEVERAL TREES DOWN

CR
Local storm report, Jun 9, 9:49 PM CDT, 1 hour 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
852 PM CDT TUE JUN  9 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    COLGATE                   OK   .88 INCH HAIL
06/09/98   COAL                           WIND DAMAGE

0840 PM    2 S TIPTON                OK   1.00 INCH HAIL
06/09/98   TILLMAN

0840 PM    DURANT                    OK   1.00 INCH HAIL
06/09/98   BRYAN                          70 TO 80 MPH WINDS

0836 PM    2 W ATOKA                 OK   .88 INCH HAIL
06/09/98   ATOKA

0836 PM    ATOKA                     OK   70 MPH WIND GUST
06/09/98   ATOKA                          WIND DAMAGE

0815 PM    2 NE THACKERVILLE         OK   WIND DAMAGE
06/09/98   LOVE                           2 INCH DIAMETER TREE LIMBS
                                          DOWN

0715 PM    WILSON                    OK   WIND DAMAGE
06/09/98   CARTER                         MOBILE HOME BLOWN OVER

0850 PM    TIPTON                    OK   1.00 INCH HAIL
06/09/98   TILLMAN

0705 PM    SULPHUR                   OK   .88 INCH HAIL
06/09/98   MURRAY

0701 PM    3 W RINGLING              OK   85 MPH WIND GUST
06/09/98   JEFFERSON                      1.00 INCH HAIL

0650 PM    WICHITA FALLS             TX   FLOODING
06/09/98   WICHITA                        BEACON SWITCH ROAD

0710 PM    12 S HENRIETTA            TX   .75 INCH HAIL
06/09/98   CLAY

0845 PM    COLGATE                   OK   WIND DAMAGE
06/09/98   COAL                           TREES AND POWER LINES DOWN

0906 PM    FARRIS                    OK   1.75 INCH HAIL
06/09/98   ATOKA

0925 PM    FAXON                     OK   .75 INCH HAIL
06/09/98   COMANCHE

0923 PM    5 SE CHATTANOOGA          OK   .75 INCH HAIL
06/09/98   COTTON

0915 PM    JUST W CHATTANOOGA        OK   .88 INCH HAIL
06/09/98   TILLMAN                        ON COUNTY LINE

0915 PM    JUST W CHATTANOOGA        OK   .88 INCH HAIL
06/09/98   COMANCHE                       ON COUNTY LINE

0944 PM    6 NW WALTERS              OK   60 MPH WIND GUST
06/09/98   COTTON                         .75 INCH HAIL

CR
Local storm report, Jun 9, 10:25 PM CDT, 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1022 PM CDT TUE JUN  9 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    1 NW    WALTERS           OK   67 MPH WIND GUST, MEASURED
06/09/98   COTTON                         OKLAHOMA MESONETWORK
Local storm report, Jun 9, 10:55 PM CDT, 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1054 PM CDT TUE JUN  9 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    3 S HEALDTON              OK   WIND DAMAGE
06/09/98   CARTER                         TRAILOR HOME DAMAGED
                                          STORAGE BUILDING DAMAGED
                                          LARGE TREES DOWN

0700 PM    2 W WILSON                OK   WIND DAMAGE
06/09/98   CARTER                         FRUIT STAND ROOF BLOWN INTO
                                          HOUSE

0700 PM    3 W WILSON                OK   WIND DAMAGE
06/09/98   CARTER                         TWO TRAILOR HOMES DESTROYED

0700 PM    3 W WILSON                OK   WIND DAMAGE
06/09/98   CARTER                         ROOF OF HOUSE BLOWN OFF

0700 PM    5 SW WILSON               OK   WIND DAMAGE
06/09/98   CARTER                         SEVERAL ROOFS BLOWN OFF
                                          HOUSES

0700 PM    6 W WILSON                OK   WIND DAMAGE
06/09/98   CARTER                         BARN DESTROYED

0949 PM    3 S LAWTON                OK   60 MPH WIND GUST
06/09/98   COMANCHE                       AT LAWTON MUNICIPAL AIRPORT

CR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:09 PM CDTFlash Flood WarningOUNMurray2 hr
Jun 9, 7:15 PM CDTSevere Thunderstorm WarningOUNTillman45 min
Jun 9, 7:31 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Love, Marshall44 min
Jun 9, 7:31 PM CDTSevere Thunderstorm WarningOUNPontotoc44 min
Jun 9, 7:58 PM CDTSevere Thunderstorm WarningOUNCoal47 min
Jun 9, 8:06 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan39 min
Jun 9, 8:09 PM CDTSevere Thunderstorm WarningOUNLove51 min
Jun 9, 8:43 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal47 min
Jun 9, 8:43 PM CDTSevere Thunderstorm WarningOUNBryan47 min
Jun 9, 8:44 PM CDTSevere Thunderstorm WarningOUNTillman46 min
Jun 9, 8:55 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman50 min
Jun 9, 9:41 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Stephens34 min
Jun 9, 10:02 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa43 min
Jun 9, 10:15 PM CDTSevere Thunderstorm WarningOUNStephens45 min
Jun 9, 10:44 PM CDTSevere Thunderstorm WarningOUNComanche46 min
Jun 9, 10:54 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Stephens51 min
Jun 9, 11:14 PM CDTSevere Thunderstorm WarningOUNMurray31 min
Jun 9, 11:46 PM CDTSevere Thunderstorm WarningOUNGarvin, Stephens44 min
Jun 9, 11:49 PM CDTSevere Thunderstorm WarningOUNJohnston, Murray, Pontotoc41 min
Jun 10, 12:05 AM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa, Washita40 min
Jun 10, 12:47 AM CDTSevere Thunderstorm WarningOUNCoal28 min
Jun 10, 1:18 AM CDTSevere Thunderstorm WarningOUNAtoka27 min
Jun 10, 2:12 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Marshall48 min
Jun 10, 2:43 PM CDTSevere Thunderstorm WarningOUNJohnston, Murray, Pontotoc47 min
Jun 10, 3:30 PM CDTSevere Thunderstorm WarningOUNSeminole45 min
Jun 10, 6:15 PM CDTSevere Thunderstorm WarningOUNGarfield45 min

Nearby

Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.